Utah, 2019Damaging Wind in Utah, August 6, 2019
August 6, 2019 · NWS GJT · 1 event in 1 county or zone
High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of eastern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 4:37 PM MST, 16 minutes earlier.
Area forecast discussion, Aug 6, 4:37 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
537 PM MDT Tue Aug 6 2019
.SHORT TERM...(Tonight through Wednesday night)
Issued at 345 PM MDT Tue Aug 6 2019
A healthy rex block upstream off the high latitude Pacific Coast
and anomalous ridging North of Hudson Bay is forcing lower heights
into the Canadian Prairies and much of the eastern CONUS. One
implication of this pattern will be to force the Monsoon High
southeast from the 4 Corners where it was residing on the 12Z H500
hand analysis map. The shift in this high and the arrival of
lower heights off the SoCal coast will force another surge of
monsoonal moisture northward into our Western CWA overnight. PWATs
in the vicinity of the CO/UT border are still forecast to exceed
1 inch by tomorrow and linger around this mark through the end of
the week. The challenge of the forecast for tomorrow focuses on
the probability of slow moving...efficient rain producing storms.
The typical orographic forcing for storms will be aided by
distinct wave currently lifting through Arizona which is quite
noticeable on satellite imagery. This wave will be rotating around
the high into the 4 Corners region overnight with it's northern
progression stalled tomorrow by the high drifting southward. This
would suggest the southern CWA holding the best potential for
storm development...a trend that has been kept in this forecast.
Early morning storms look to survive on the nose of the wave and
should be lifting into SE Utah by sunrise. Convection then expands
through the morning and early afternoon with chances about most
everywhere...but likely in the San Juans and Central Mountains.
Long skinny CAPE profiles...light steering winds and a degree of
difluence aloft suggests heavy rainfall rates and possible back-
building storms tomorrow. Steep terrain and especially our burn
scars will need to be monitored for heavy runoff potential.
Temperatures should respond to the cloud cover and precipitation
by lowering back several degrees tomorrow afternoon. Not real
confident in placing the better chances for storms surviving the
overnight hours into Thursday morning but do expect some isolated
convection to survive.
.LONG TERM...(Thursday through Tuesday)
Issued at 345 PM MDT Tue Aug 6 2019
The upstream rex block will be breaking down through the end of
the week with the low crashing inland...forcing the SubTrop high
yet farther southeast into deep Texas. Monsoonal moisture will
continue to be pulled northward on the upstream side of the high
but focused in a more narrow band as the drier air is entrained
into the low off to our West. Orographic storms forming early Thursday
afternoon could occur on about any ridgetop before shifting
northward into adjacent valleys. The better moisture will be in
the eastern third of the CWA in the moisture plume for a heavy
rain threat...while stronger winds aloft in the western third
could lead to some storms producing gusty outflow winds and
possibly some hail. This same scenario shift a bit East for Friday
with drier air infiltrating the western CWA and stronger winds
moving into the East. The upstream low will continue to slowly
plow eastward and flatten the pattern as a whole through the
weekend which just pushes the drier air farther into our CWA and
leaves mainly the central divide mountains to the San Juans in the
better flow for afternoon storms. Jet stream support will also be
be lingering aloft and this should keep some threat of isolated
storminess going into early next week. Temperatures look to hover
near seasonable.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM MDT Tue Aug 6 2019
Scattered mountains/isolated valley convection will persist
through 03Z this evening and end by 06Z. Gusty outflow winds to
40kts, small hail and heavy rainfall will accompany the stronger
storms. Ceilings and visibility will drop in the vicinity of
showers and storms, although the area expected to remain at or
above ILS breakpoints and MVFR thresholds.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...JDC
Hazardous weather outlook, Aug 6, 3:49 AM MST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
449 AM MDT Tue Aug 6 2019
COZ001>014-017>023-UTZ022>025-027>029-071200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
449 AM MDT Tue Aug 6 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A few showers and thunderstorms will fire over the higher terrain
this afternoon. Coverage will be quite isolated however.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Monsoonal moisture will increase Wednesday allowing more
widespread showers and storms. The biggest concern will be some
heavy rain under and near the stronger storms. More storms are
expected Thursday and again Friday. The weekend looks to be dry as
moisture shifts to the east.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 6, 4:01 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 PM MDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
08/06/2019 M45 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&Thunderstorm Wind, Grand
- When
- August 6, 4:53 PM MST to 5:03 PM MST
- Where
- Grand County, (Cny)canyonlands Fld
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.770, -109.750
The automated weather station at the Canyonlands Field Airport in Moab measured a peak wind gust of 66 mph from outflow winds associated with a collapsing thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in South Dakota, August 6, 20192 injured · $7.2 million · EF1 · 19 events
- Hail and Damaging Winds in North Dakota, August 6, 2019$275,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in Maryland, August 6, 2019$500,000 · 11 events
- Damaging Winds in Arkansas, August 6, 2019$366,000 · 57 kt wind · 6 events
- Tornado and Damaging Winds in Ohio, August 6 to 7, 2019$48,000 · EF1 · 24 events
- Hail and Damaging Winds in Illinois, August 6, 2019$157,000 · 3.5 in hail · 7 events
- Flash Flooding in New Mexico, August 6, 2019$165,000 · 4 events
- Hail and Damaging Winds in Tennessee, August 6, 2019$50,000 · 52 kt wind · 20 events
- Hail and Damaging Winds in Kansas, August 6, 2019$80,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in South Dakota, August 6, 20193 in hail · 50 events
- Damaging Winds in Kentucky, August 6, 2019$46,000 · 56 kt wind · 7 events
- Damaging Winds in Tennessee, August 6, 2019$50,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836268.